May 1986

Liver Involvement in the Sulfone Syndrome

Author Affiliations

From the Gastroenterology Division, Department of Medicine, Naval Hospital (Drs Johnson and Cattau), and the Digestive Diseases Division, Department of Medicine, Uniformed Services University of the Health Sciences (Drs Johnson and Cattau), Bethesda, Md; Gastroenterology Division, Veterans Hospital, Washington, DC (Dr Zimmerman); and the Division of Drug and Biologic Product Experience, Food and Drug Administration, Rockville, Md (Dr Kuritsky).

Arch Intern Med. 1986;146(5):875-877. doi:10.1001/archinte.1986.00360170071011

A patient being treated with dapsone developed a hypersensitivity reaction with typical features of the "sulfone syndrome," including fever, malaise, and hepatitis. All abnormalities rapidly reversed with discontinuance of the dapsone regimen and institution of prednisone therapy. Hepatic involvement may be a prominent feature of the sulfone syndrome and may be of the hepatocellular or cholestatic type. Based on our review of the Food and Drug Administration reports, this syndrome appears to be relatively uncommon, but physicians need to recognize that expression of this syndrome may be incomplete. More clinical data are necessary to better define the incidence and pathogenesis of sulfone-induced liver disease.

(Arch Intern Med 1986;146:875-877)